Wyoming, 2019High Wind in Wyoming, September 16 to 17, 2019
September 16 to 17, 2019 · NWS RIW · 4 events in 4 counties and zones
A strong cold front passed through western and central Wyoming, pushing out an abnormally warm air mass and bringing some high winds. The winds occurred both with showers and thunderstorms as well as gradient winds as the front passed.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front passed through western and central Wyoming, pushing out an abnormally warm air mass and bringing some high winds. The winds occurred both with showers and thunderstorms as well as gradient winds as the front passed. Some of the strongest winds included 73 mph at Lander and 71 mph to the south of Casper.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 16, 9:30 PM MST, 2 hours 5 minutes earlier.
Area forecast discussion, Sep 16, 9:30 PM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1030 PM MDT Mon Sep 16 2019
.SHORT TERM...This afternoon through Tuesday
A more active weather pattern for this week begins today, as
a longwave trough makes its way moves over the PACNW. Clouds,
moisture and winds have been on the increase since this morning.
Winds will remain gusty across the area this afternoon, along with
increasing chances for showers and thunderstorms. Precipitation
chances will increase over areas west of the Divide this afternoon,
spilling over into the central basins by mid afternoon and into the
evening. Gusty winds will be the main threat with this activity.
Elevated fire conditions will also be a concern this afternoon over
Johnson, Natrona, Big Horn and Washakie counties. Low RH values,
combined with gusty winds will occur over these areas.
By midnight, the focus for precipitation will shift back west of the
Divide. Southwest winds 20 to 30 mph will continue over the
mountains and the Wind Corridor tonight, as the cold front
approaches. The front will quickly makes its way across the
forecast area through the day Tuesday. Showers and thunderstorms
will become widespread west of the Divide Tuesday morning, spreading
east of the Divide before the noon hour. Snow levels will range
between 7500 to 8500ft across the far west Tuesday morning, and
around 10kft over the northern and central mountains by midday.
Precipitation will then end from southwest to northeast, as the
negatively- tilted trough axis tracks over northwestern and
northern portions. Strong, to potentially severe wind gusts are
expected with the storms Tuesday. 35kt to 40kt 700mb winds will
mix strong winds down to the surface over much of the area behind
the front. Some of these winds will approach high wind criteria,
especially over the Wind Corridor. Will not issue highlights at
this time.
.LONG TERM...Tuesday night through Monday
In the wake of Tuesday's front a drier Wednesday is expected.
Temperatures will partially recover by Wednesday afternoon, with
highs in the upper 70s across the central and eastern basins.
Another strong upper low will move across the area starting on
Thursday. This will bring showers and thunderstorms back into the
region, with the first impacts late Thursday afternoon and
continuing through Saturday. Another cooldown will occur with the
associated front; temperatures will stay mostly below normal
through the weekend. While Sunday looks rather dry at this point,
another wave will creep in from the northwest early next week
bringing the next round of showers by Monday. Gusty winds will
continue through the week across southern and eastern areas.
&&
.AVIATION...For the 06Z TAFS through 06Z Wednesday
Issued at 1030 PM MDT Mon Sep 16 2019
Isolated showers and storms will occur over Western and Central WY
overnight. A weather system will move through the region Tuesday.
Scattered showers and storms will occur over west and northwest WY
by 12Z and spread across Northern WY through 21Z. Only isolated
showers and storms will occur in Central and Southern WY from 14Z
until 20Z. A very gusty wind will develop over most of WY on Tuesday
as the storm system passes by. Wind gusts of 30 to 40 knots will
occur. VFR conditions will occur at the terminal sites through the
period. Local MVFR conditions may occur in NW WY due to the shower
activity. Please see the terminal forecast for more details.
&&
.FIRE WEATHER...
Elevated fire conditions will be confined to Johnson and Natrona
counties, along with eastern portions of the Bighorn Basin. RH
values will be near critical thresholds, with south-southwesterly
winds gusting 20 to 25 mph at times this afternoon. Temperatures
will also be in the middle to upper 80s to near 90 degrees.
Elsewhere, showers and thunderstorms will become confined to areas
west of the Divide tonight. A cold front will rapidly move across
the area Tuesday, entering far western portions early Tuesday
morning and exiting into eastern WY by mid to late afternoon.
Strong winds will occur across much of the area Tuesday, in the
wake of the cold front. The strongest winds will occur east of the
Divide, including northern portions of Sweetwater County. West
winds of 30 to 40 mph, with gusts up to 55 mph expected in these
areas. Isolated gusts of 60 mph cannot be ruled out, especially
in Natrona County.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...LaVoie
LONG TERM...Myers
AVIATION...AR
FIRE WEATHER...LaVoie
Hazardous weather outlook, Sep 16, 2:53 AM MST, 20 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
353 AM MDT Mon Sep 16 2019
WYZ001>020-022>030-171000-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
353 AM MDT Mon Sep 16 2019
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
Elevated fire weather concern for Johnson and Natrona Counties
this afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Showers and thunderstorms are expected to develop Tuesday morning
and sweep across Wyoming during the day. Any stronger
thunderstorms could produce very gusty winds. Some light snowfall
may also accumulate across the highest elevations during the day
Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Sep 16, 9:42 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Riverton WY
1042 PM MDT Mon Sep 16 2019
WYZ019-026-028>030-170515-
Flaming Gorge-Upper Green River Basin-East Sweetwater County-Green
Mountains and Rattlesnake Range-Rock Springs and Green River-
1042 PM MDT Mon Sep 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SWEETWATER COUNTY
UNTIL 1115 PM MDT...
At 1040 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Rock Springs, moving northeast at 60 mph.
Winds 40 to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
Boars Tusk and Killpecker Dune Field around 1100 PM MDT.
Other locations impacted by this storm include Southwest Wyoming
Regional Airport, Reliance, Sweetwater County Fairgrounds and Point
Of Rocks.
This includes Interstate 80 between mile markers 83 and 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4136 10914 4170 10994 4226 10951 4226 10861
4205 10836
TIME...MOT...LOC 0440Z 221DEG 51KT 4174 10934
BourqueSpecial weather statement, Sep 16, 10:11 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Riverton WY
1111 PM MDT Mon Sep 16 2019
WYZ014-015-018-019-026-170545-
Wind River Mountains West-Upper Green River Basin-Wind River
Mountains East-Green Mountains and Rattlesnake Range-Lander
Foothills-
1111 PM MDT Mon Sep 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUBLETTE AND SOUTH
CENTRAL FREMONT COUNTIES UNTIL 1145 PM MDT...
At 1110 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Big Sandy Recreational Area, which is 17 miles
northeast of Farson, moving northeast at 45 mph.
Wind gusts of at least 50 mph will be possible with this storm.
This strong thunderstorm will be near...
South Pass Rest Area around 1130 PM MDT.
South Pass City around 1140 PM MDT.
Louis Lake, Fiddlers Lake, Christina Lake and Upper Silas Lake
around 1145 PM MDT.
Other locations impacted by this storm include Atlantic City, Big
Sandy Campground and Sinks Canyon Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4226 10871 4227 10966 4285 10913 4266 10832
TIME...MOT...LOC 0510Z 218DEG 41KT 4229 10919
Bourque
Special weather statement, Sep 16, 11:21 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Riverton WY
1221 AM MDT Tue Sep 17 2019
WYZ017>019-170700-
Wind River Basin-Green Mountains and Rattlesnake Range-Lander
Foothills-
1221 AM MDT Tue Sep 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL
100 AM MDT...
At 1221 AM MDT, Doppler radar was tracking a strong thunderstorm near
Hudson, which is 10 miles southwest of Riverton, moving northeast at
55 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
This strong thunderstorm will be near...
Arapahoe around 1225 AM MDT.
Riverton around 1230 AM MDT.
Hidden Valley and Boysen State Park around 1245 AM MDT.
Shoshoni around 1255 AM MDT.
Other locations impacted by this storm include Arapahoe Elementary
School, Midvale, St Stephens, Bonneville, Riverton Landfill, Fremont
County Fairgrounds, Riverton Regional Airport and Lander Hunt Field.
LAT...LON 4260 10798 4264 10862 4274 10873 4275 10872
4277 10873 4277 10876 4289 10890 4345 10861
4337 10799 4332 10754 4319 10752
TIME...MOT...LOC 0621Z 218DEG 49KT 4291 10850
BourqueHigh Wind, Natrona County Lower Elevations
- When
- September 16, 11:35 PM MST to September 17, 10:55 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
There were numerous wind gusts over 58 mph along Wyoming Boulevard to the south of Casper. The highest gust reported was 71 mph.
High Wind, Lander Foothills
- When
- September 16, 11:45 PM MST to September 17, 12:00 AM MST
- Where
- Lander Foothills forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A 73 mph wind gust was reported at the Lander airport. A 58 mph wind gust was reported in Sinks Canyon to the northwest of Lander.
High Wind, Southwest Big Horn Basin
- When
- September 17, 10:25 AM MST to 10:26 AM MST
- Where
- Southwest Big Horn Basin forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.719, -108.442 (the zone’s center; the record gives no point)
High wind gusts occurred over Thermopolis for several minutes, including a maximum of 63 mph.
High Wind, Northeast Johnson County
- When
- September 17, 12:25 PM MST to 12:30 PM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
A 59 mph wind gust was reported along Interstate 90 in eastern Johnson County.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Nevada, September 16, 20191 death · $150,000 · 1 event
- Dense Fog in Wisconsin, September 16, 20191 death · 3 injured · $12,000 · 1 event
- Debris Flow and Flooding in California, September 16 to 18, 2019$6.5 million · 8 events
- Tornado and Flash Flooding in Arizona, September 16, 2019$75,000 · EF0 · 5 events
- Damaging Wind in Arizona, September 16, 2019$25,000 · 52 kt wind · 1 event
- High Wind in California, September 16, 201958 kt wind · 3 events
- Wildfire in Kentucky, September 16, 20191 event
- Hail in Arizona, September 16, 20190.88 in hail · 1 event
- Dust Storm in Arizona, September 16, 20191 event
- Hail in Arizona, September 16, 20190.88 in hail · 1 event
- Damaging Wind in Idaho, September 16, 201952 kt wind · 1 event
- High Wind in California, September 16, 201966 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854750, 854747, 854748, 854749.